Forum

Vitamin D supplements

HELLO TO ALL<

Just back from the GP with hubby and given a prescription for Methylprednisolone, only problem was the dose GP has incorrectly prescribed 100mg for three days and it should be 1000mg (1G) as recommended by the neurologist. Have been onto the surgery seo hopefully should be amended soon.

i question is about Vit D , GP stated hubby’s level was within the lower range of normal, he has prescribed supplements and there seem to be a lot of differing opinions, wondering if others are also taking a Vit D supplement , i think the GP has prescribed a standard supplements, i haven’t picked up the script yet so not sure of the dose.

thanks for your time

Hi Mitch

My surgery usually prescribes 5 X 100mg of oral methylprednisolone per day for 5 days. IV steroids are usually 1000mg per day for 3 days. Not that it won’t be a good thing to have the higher dose if that’s what the neuro has specified, but your husband is going to find it quite hard going. Methyprednisolone causes some side effects that aren’t exactly unliveable with, but are not too pleasant either. I usually find that right from day one, I have an awful metallic taste in my mouth. It makes everything taste foul. Taking the pills with milk is much better than water. In fact milky drinks are the best option for mouth coating quality to help with the metal. (Normally I drink strong black coffee, so the fact that I was drinking frothy hot chocolate plus very milky coffee is an example of the problem.) Eating mints through the day quite often helps too. Secondly, steroids seriously muck up your sleep pattern. It’s really hard to get to sleep after say day 2. I take sleeping pills when I’m on steroids and it’s still hard. Doubling the dose is going to make it harder.

So, get prepared for a very tired, very grumpy man. An (extremely unlikely) listed potential side effect is psychosis. This gives you an idea of the teeth grinding cross being you’ll be living with for a week. I know he’s a man, but many women on steroids have found themselves washing the kitchen floor, rearranging the furniture, cleaning the bathroom etc in the middle of the night. So without generalising too much, make sure you have something for him to watch on telly, or a book to read, or a list of potential cleaning jobs if he’s that way inclined!

Re Vitamin D, I take 5000iu (international units) per day, when my levels are checked, I’m in the normal range. So once your husband has been on the dose the doctor has prescribed for a couple of months, get them to re test, to be sure it’s enough. You could double check this with his neurologist. I think most MS specialist neuros now recommend quite high doses of Vit D. But it is possible to take too much, so be guided by the doctors and the blood tests.

Good luck with the grizzly beast. I hope he’ll get a really good effect from the steroids and will soon be able to start a DMD.

Sue

1 Like

Oh eck Mitch.......I know you are concerned about your hubbys already low moods.

Just try to think beyond the steroids and better times to come.

pollx

Oh I don’t think it’s exactly a depressed kind of feeling. It’s more of a upper style drug, gets you wanting to do stuff (which is why many people - mostly women - find themselves cleaning). It might work wonders for his mood. After he’s finished the steroids, there might be a bit of a dipping of mood. Plus, I forgot to say, steroids can make your muscles feel bruised. I always described it as ‘like I’ve been kicked all over!’

Sue

Just get prepared for some swearing!!!

I learned to take the steroid tablets with each one buried in a spoonful of yoghurt, or better yet, a set dessert like French style yoghurt, creme caramel or maybe jelly.

Poke the tablet in, get it in your mouth and down your neck immediately - if you wait that rank taste of the tablet will infuse through the spoonful, yum! - don’t squidge or chew at it, just swallow, and don’t lick your fingers afterwards! lol.

I perfected this over 5 relapses or so (I started off using milk after very first time taking them, then progressed to something thicker) and it works nicely. Particularly as eating the rest of the pot after taking the tablets gets rid of the minor bit there may be of that gross aftertaste.

But if you swallow the doctored spoonfuls without hesitating then it really is just a tiny bit of aftertaste, enough to make you pull a face but no more, and it is gone once the rest of the pot’s been consumed.